Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 22, NWS Billings, MT

July 6, 20214 counties in Montana

NWS Billings, MT issued this severe thunderstorm warning at Jul 6, 2021, 6:28 PM MDT for 4 counties in Montana. It was in force for 62 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2021, 6:28 PM MDT (00:28 UTC)
Expired
Jul 6, 2021, 7:30 PM MDT
In force
62 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Big Horn County, MT, Rosebud County, MT, Treasure County, MT, Yellowstone County, MT

The radar

The Billings radar (KBLX), 104 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 6:38 PM MDTHAIL 1.7513 Wsw Hysham, MT
Jul 6, 7:00 PM MDTHAIL 1.759 Sse Horn Mt, MTWINDOWS BROKEN
Jul 6, 7:25 PM MDTHAIL 125 Sse Hysham, MT
Jul 6, 7:35 PM MDTHAIL 123 Ene Hardin, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 5:00 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.5 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2021-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2021-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

500 
WUUS55 KBYZ 070028
SVRBYZ
MTC003-087-103-111-070130-
/O.NEW.KBYZ.SV.W.0022.210707T0028Z-210707T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Billings MT
628 PM MDT Tue Jul 6 2021

The National Weather Service in Billings has issued a

* Severe Thunderstorm Warning for...
  North central Big Horn County in south central Montana...
  East central Yellowstone County in south central Montana...
  Central Rosebud County in southeastern Montana...
  Southern Treasure County in southeastern Montana...

* Until 730 PM MDT.

* At 628 PM MDT, a severe thunderstorm was located near Custer, or 13
  miles southwest of Hysham, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Colstrip, Custer and Bighorn. 

This warning does not include the city of Billings.

This replaces the warning previously in effect for this area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4623 10764 4634 10743 4584 10657 4556 10718
TIME...MOT...LOC 0028Z 321DEG 36KT 4621 10747 

HAIL...1.25IN
WIND...60MPH
 
$$

Chambers
2 follow-up statements
784 
WWUS55 KBYZ 070042
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
642 PM MDT Tue Jul 6 2021

MTC003-087-103-111-070130-
/O.CON.KBYZ.SV.W.0022.000000T0000Z-210707T0130Z/
Big Horn MT-Yellowstone MT-Rosebud MT-Treasure MT-
642 PM MDT Tue Jul 6 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTH CENTRAL BIG HORN...EAST CENTRAL YELLOWSTONE...CENTRAL
ROSEBUD AND SOUTHERN TREASURE COUNTIES...

At 641 PM MDT, a severe thunderstorm was located 10 miles east of
Custer, or 13 miles southwest of Hysham, moving southeast at 40 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Colstrip, Custer and Bighorn. 

Golfball size hail was reported 13 miles SW of Hysham with this 
storm. 

This warning does not include the city of Billings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4623 10764 4634 10743 4584 10657 4556 10718
TIME...MOT...LOC 0041Z 321DEG 36KT 4611 10735 

HAIL...1.75IN
WIND...60MPH
 
$$

Chambers
560 
WWUS55 KBYZ 070058
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
658 PM MDT Tue Jul 6 2021

MTC111-070106-
/O.CAN.KBYZ.SV.W.0022.000000T0000Z-210707T0130Z/
Yellowstone MT-
658 PM MDT Tue Jul 6 2021

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL YELLOWSTONE
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
south central and southeastern Montana.

LAT...LON 4608 10748 4620 10728 4584 10657 4556 10718
TIME...MOT...LOC 0056Z 325DEG 31KT 4601 10727 

$$

MTC003-087-103-070130-
/O.CON.KBYZ.SV.W.0022.000000T0000Z-210707T0130Z/
Big Horn MT-Rosebud MT-Treasure MT-
658 PM MDT Tue Jul 6 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTH CENTRAL BIG HORN...SOUTHERN ROSEBUD AND SOUTHEASTERN
TREASURE COUNTIES...

At 656 PM MDT, a severe thunderstorm was located 15 miles southeast
of Custer, or 19 miles south of Hysham, moving southeast at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated. At 638 pm golfball size hail was reported 
         13 miles SW of Hysham!

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of north
central Big Horn, southern Rosebud and southeastern Treasure
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4608 10748 4620 10728 4584 10657 4556 10718
TIME...MOT...LOC 0056Z 325DEG 31KT 4601 10727 

HAIL...1.75IN
WIND...60MPH
 
$$

Chambers

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 5:04 PM MDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 6, 5:04 PM MDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Billings MT
504 PM MDT Tue Jul 6 2021

.DISCUSSION...

Today through Wednesday night...

Ridging to the west of the area will keep door open for
disturbances dropping in from the northwest tonight. These
disturbances will interact with a dryline/stalled front draped
across the central portion of the forecast area just east of a
Roundup to Billings to Sheridan line to produce isolated to maybe
scattered showers and thunderstorms through late tonight. Along
the boundary shear and CAPE values will support a few strong to
severe thunderstorms, with large hail, strong wind gusts and heavy
downpours. Convection will slowly shift eastward overnight but
wouldn't be surprised to see a few showers or even a lingering
thunderstorm along the eastern state line around sunrise.

Ridge axis shifts into the area tomorrow boosting temperatures to
around 100 degrees in many areas. Late in the day into the evening
hours a series of disturbances will duck under the ridge and push
through the area. Models have trended wetter with this period
bumping precipitation chances to 30-40percent for most of the area
into the late night hours. The main threat with any storms
Wednesday given the heat and lower RH values will be gusty winds
over the western half of the forecast area, further east exists
better ingredients for a strong storm but by the time the energy
gets that far east the diurnal trend will be on the downswing.
Chambers

Thursday through Tuesday...

Overall pattern through the extended continues to look fairly
active. An upper ridge will get broken down on Thursday and Friday
before building back over the region next weekend.

Latest guidance indicates the ridge will break down in a couple
different waves. The first wave will slide across southern Canada
on Thursday, with an associated cold front dropping south through
the area late in the day into Thursday evening. This will bring
the return chances for some showers and thunderstorms. Depending
on the timing of the front, the gusty northwest winds associated
with it could be a fire weather concern. The second wave, in the
form of an upper trough, looks to eject out of the Pac NW and into
the Northern Rockies Thursday night bringing cooler temperatures
and chances for showers and thunderstorms on Friday. Friday looks
to have the highest chances for precipitation during the extended.

Upper ridging builds back into the region for Saturday and Sunday
bringing a return to hot and dry conditions. Another ridge
breakdown is possible late in the day on Monday as an area of low
pressure is progged to slide east across the Canadian border,
dropping a cold front through the area and bringing chances for
showers and thunderstorms Monday and possibly Tuesday.

High temperatures look to range from the 90s on Thursday, cooling
to the upper 70s to 80s on Friday. Highs in the 80s and 90s
return for the weekend, with another cooldown next week dropping
temperatures back into the 80s. Overnight lows look to be in the
50s and 60s for most nights. STP/Hooley

&&

.AVIATION...

VFR conditions will prevail for the next 24 hours outside of
thunderstorms. Isolated to scattered thunderstorms are expected
this evening into the early morning hours. The strongest activity
will be east of Billings and a few severe storms with large hail,
damaging winds and locally heavy rainfall are possible. In the
vicinity of thunderstorms expect local MVFR conditions, and
occasional mountain and pass obscuration. Chambers

&&

.PRELIMINARY POINT TEMP/POPS...

    Wed     Thu     Fri     Sat     Sun     Mon     Tue
-----------------------------------------------------------
BIL 061/097 065/095 063/082 060/090 062/097 065/092 061/090
    21/U    41/U    34/T    10/U    00/U    11/U    11/U
LVM 055/095 055/092 053/082 051/090 055/096 056/089 054/089
    22/T    32/T    33/T    10/U    00/U    11/U    11/U
HDN 058/100 062/098 060/084 056/090 057/099 062/095 059/092
    21/U    31/U    34/T    21/U    00/U    11/U    11/U
MLS 062/095 066/095 064/083 059/085 060/095 064/093 062/089
    31/U    41/U    35/T    31/U    00/U    11/U    11/U
4BQ 064/095 066/093 063/082 059/082 059/092 063/092 062/088
    31/U    31/U    35/T    32/T    00/U    01/U    11/U
BHK 056/090 059/094 059/082 056/082 055/089 058/092 059/088
    41/U    42/T    35/T    52/T    00/U    01/U    21/U
SHR 056/095 059/093 056/080 053/085 054/093 058/092 056/088
    21/U    31/U    24/T    21/U    00/U    11/U    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 339 in effect until 11 PM MDT this
      evening FOR ZONES 29>32-36-57-58-138-139-169-171-173-235.
WY...None.

&&

weather.gov/billings

In the hours before

Special weather statement, Jul 6, 3:50 PM MDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Billings MT
350 PM MDT Tue Jul 6 2021

MTZ042-062215-
Golden Valley MT-
350 PM MDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY...

At 349 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Ryegate, or 28 miles east of Harlowton, moving
southeast at 25 mph.

Nickel size hail and winds in excess of 30 mph are possible with
this storm.

Locations impacted include...
Franklin.

LAT...LON 4647 10888 4645 10888 4645 10886 4641 10886
      4620 10912 4647 10938 4656 10924
TIME...MOT...LOC 2149Z 298DEG 23KT 4646 10924

Carrothers
Local storm report, Jul 6, 4:37 PM MDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
437 PM MDT TUE JUL 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       BURGESS JUNCTION        44.77N 107.52W
07/06/2021  M1.35 INCH       SHERIDAN           WY   CO-OP OBSERVER

0429 PM     HAIL             LAVINA                  46.30N 108.94W
07/06/2021  E0.88 INCH       GOLDEN VALLEY      MT   TRAINED SPOTTER

0433 PM     HAIL             1 ENE LAVINA            46.26N 108.92W
07/06/2021  E1.25 INCH       GOLDEN VALLEY      MT   TRAINED SPOTTER

&&

JKL
Local storm report, Jul 6, 5:23 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
523 PM MDT TUE JUL 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             MELSTONE                46.60N 107.87W
07/06/2021  E0.25 INCH       MUSSELSHELL        MT   TRAINED SPOTTER

&&

JKL
Local storm report, Jul 6, 5:42 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
542 PM MDT TUE JUL 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             4 NW SHEPHERD           45.98N 108.41W
07/06/2021  E1.00 INCH       YELLOWSTONE        MT   COCORAHS

&&

JKL
Local storm report, Jul 6, 5:47 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
547 PM MDT TUE JUL 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             SHEPHERD                45.94N 108.35W
07/06/2021  E1.00 INCH       YELLOWSTONE        MT   TRAINED SPOTTER

&&

JKL
Local storm report, Jul 6, 6:08 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
608 PM MDT TUE JUL 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             1 S HUNTLEY             45.88N 108.31W
07/06/2021  E1.00 INCH       YELLOWSTONE        MT   TRAINED SPOTTER

&&

JKL

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:42 PM MDTSevere Thunderstorm WarningBYZBig Horn63 min
Jul 6, 7:28 PM MDTSevere Thunderstorm WarningBYZBig Horn, Rosebud, Treasure62 min
Jul 6, 8:21 PM MDTSevere Thunderstorm WarningBYZBig Horn, Powder River, Rosebud54 min
Jul 6, 8:25 PM MDTSevere Thunderstorm WarningBYZBig Horn, Rosebud35 min
Jul 6, 9:00 PM MDTSevere Thunderstorm WarningBYZBig Horn, Powder River, Rosebud32 min
Jul 6, 9:43 PM MDTSevere Thunderstorm WarningBYZRosebud62 min
Jul 6, 10:42 PM MDTSpecial Weather StatementBYZRosebud63 min
Jul 7, 4:12 PM MDTSevere Thunderstorm WarningBYZMusselshell33 min
Jul 7, 4:23 PM MDTSpecial Weather StatementBYZPark37 min
Jul 7, 4:43 PM MDTSevere Thunderstorm WarningBYZPark32 min
Jul 7, 5:03 PM MDTSpecial Weather StatementBYZMusselshell42 min
Jul 7, 5:26 PM MDTSpecial Weather StatementBYZPark, Sweet Grass, Wheatland49 min
Jul 7, 5:49 PM MDTSevere Thunderstorm WarningBYZCarbon, Golden Valley, Stillwater, Sweet Grass, Wheatland56 min
Jul 7, 5:54 PM MDTSpecial Weather StatementBYZTreasure51 min

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.